Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 10, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 25, 2024, 1:21 PM EDT for Chautauqua County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2024, 1:21 PM EDT (17:21 UTC)
- Expired
- May 25, 2024, 1:47 PM EDT
- In force
- 26 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 111 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338 WUUS51 KBUF 251721 SVRBUF NYC013-251800- /O.NEW.KBUF.SV.W.0010.240525T1721Z-240525T1800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Buffalo NY 121 PM EDT Sat May 25 2024 The National Weather Service in Buffalo has issued a * Severe Thunderstorm Warning for... Southeastern Chautauqua County in western New York... * Until 200 PM EDT. * At 121 PM EDT, a severe thunderstorm was located near Lottsville, or 13 miles southwest of Jamestown, moving northeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Jamestown, Lakewood, Falconer, Jamestown West, Frewsburg, Busti, Ellington, Celoron, Panama, and Niobe. This includes Interstate 86 between exits 11 and 14. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4200 7958 4207 7957 4226 7906 4200 7906 TIME...MOT...LOC 1721Z 242DEG 22KT 4197 7945 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ PP
1 follow-up statement
009 WWUS51 KBUF 251747 SVSBUF Severe Weather Statement National Weather Service Buffalo NY 147 PM EDT Sat May 25 2024 NYC013-251757- /O.CAN.KBUF.SV.W.0010.000000T0000Z-240525T1800Z/ Chautauqua NY- 147 PM EDT Sat May 25 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAUTAUQUA COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. However, gusty winds and heavy rain are still possible with this thunderstorm. && LAT...LON 4200 7958 4207 7957 4226 7906 4200 7906 TIME...MOT...LOC 1746Z 242DEG 22KT 4204 7926 $$ PP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:19 AM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 25, 10:19 AM EDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1019 AM EDT Sat May 25 2024 .SYNOPSIS... Showers and some gusty thunderstorms will be possible today in response to a pair of fronts moving through the area. Weak high pressure will then allow fair weather to return later tonight with the finest weather of the weekend slated for Sunday. Looking at the end of the long Memorial Day weekend...a complex storm system over the Upper Great Lakes will support very unsettled weather for Monday...including the potential for drenching thunderstorms. && .NEAR TERM /THROUGH SUNDAY/... Radar shows some showers and thunderstorms marching northeast which will impact parts of Western NY this morning. These storms are in association with a warm front moving northeast. Additional storms will be possible this afternoon. The details... Notably more humid air behind the warm front this morning will serve as a breeding ground for more widespread and robust convection over the western counties during the mid and late afternoon. PWAT values will approach 1.5" with Td's climbing to arnd 60 F. This moisture rich environment will encourage convection to include torrential downpours...and with bulk shear values forecast to be in the vcnty of 25-30 kts...there could be some storms that could contain hail and/or strong wind gusts. The greatest threat for strong thunderstorms over the western counties will take place between 1 and 5 PM ahead of a cold front. These storms will then make their way across the Eastern Lake Ontario counties between 5 and 8 PM. By sunset...the strongest convection should be east of our area with partial already taking place over the far western counties. The residual showers will continue to end from west to east throughout the evening. This clearing...coming on the heels of fairly widespread convection...could lead to some late night fog and stratus as we push into the wee hours of Sunday morning. The nicest day of the three day weekend can then be expected on Sunday...as a burgeoning shortwave ridge and corresponding weak sfc high will move across the forecast area. While there may be some low clouds around to start Sunday morning...all areas can fully anticipate sun filled skies for the midday and afternoon. It should be a fine day for outdoor activities with sunshine boosting afternoon temperatures into the mid 70s to near 80. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... A shortwave trough over the Pacific Northwest this morning will track southeast into the central Plains by Sunday morning. As the trough tracks southeast, a sfc low will develop lee of the central Rockies and center of the mid-Mississippi Valley by Sunday evening. Out ahead of the sfc low and shortwave trough a warm front will push north crossing the NY/PA line during the late evening and overnight on Sunday night. As the front pushes north, showers along the front will move into the forecast area (around Midnight), becoming better organized as a shortwave trough tracks along the front. There is still uncertainty among guidance for Sunday night as too how organized the showers become, in part due to timing differences of the warm front and the shortwave trough. By Monday morning, the sfc low will be centered over lower Michigan, and continue to track northeast, centering near the Georgian Bay by Monday evening. The system will also start to occlude in the process, becoming more vertically stacked with its mid-level low. This will keep the region within the warm sector of the system for Monday. Thunderstorms are also expected starting early Monday morning, continuing through most of the day. This will be the result of large scale forcing, increasing instability values of over 1,000 J/kg and bulk shear values of around or a little over 30 knots. An influx of GOMEX moisture, combined with the large scale forcing and forcing from a LLJ over the region will result showers that will have some heavier rainfall rates. Increased potential for heavier showers within thunderstorms expected as well. With the above mentioned instability and shear values, the potential exists for at least strong thunderstorms with gusty winds, with the Storm Prediction Center placing much of the forecast area in a 'Marginal Risk' for Monday. The best potential for thunderstorms will be south of Lake Ontario. Monday night, steadier showers will track northeast and coverage of the showers will become less through the night from west to east as an occluded front pushes northeast and east into Canada & New England. Some lingering/embedded thunderstorms will still be possible through the first half of the night. Widespread rainfall amounts for Sunday night through Monday night of half to one inch is possible for most of the forecast area, with the highest amounts expected for areas east of Lake Ontario. Localized higher amounts are also possible due to thunderstorms as well. Temperatures for Sunday and Monday night will be in the upper 50s to mid 60s, with Monday night being the slightly cooler night behind the passing front. Monday afternoon temperatures will be in the upper 60s to near 80 from the higher terrain to the lower elevations. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The departing vertically stacked system from earlier in the week will continue to cause showers into the middle of the week as it will take a few incoming troughs to finally push it out of the region. There will also be a few passing cold fronts that pin wheel around the system within the cyclonic flow. Showers should start to taper off by the afternoon on Wednesday. Mostly dry conditions expected from Wednesday night through the rest of the week as a large area of high pressure and large ridge move into the eastern half of the CONUS. Temperatures will be below normal for most of the period, with afternoon highs returning to near normal by Friday. Wednesday and Thursday will be the coolest days with high temperatures around 5 to 10 degrees below normal. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... Showers and thunderstorms will be possible today as a pair fronts cross the region. Best chance to see storms will occur after 18Z this afternoon. Otherwise...VFR conditions can be expected outside of these storms. Tonight...convection from the afternoon storms will move out of the area during the evening hours. While this will leave primarily VFR conditions in place through 06z...clearing skies will lead to some areas of fog and stratus that will result in fairly widespread MVFR to IFR weather through daybreak Sunday. Outlook... Sunday...Improving to VFR. Monday...Restrictions likely with showers and thunderstorms. Tuesday and Wednesday...Restrictions possible with showers. && .MARINE... Winds across the Lower Great Lakes will become more variable today...as a warm front will push through the region. This could allow for some lake breeze circulations to develop. A few gusty thunderstorms will be possible during the afternoon ahead of an approaching cold front with the potential for locally higher winds and waves. With the cold frontal passage winds turn east-northeasterly generally under 10 knots Sunday...as high pressure will briefly build across the lower Great Lakes. More notable winds will occur on Monday into Tuesday with increasing southerly winds early Monday taking on a more west-southwesterly component Monday afternoon into Tuesday. Winds could nudge into the 15 to 25 knots range with possible small craft headlines needed during this time period. Scattered gusty thunderstorms will also be possible Monday. Boaters should continue to monitor the forecast, especially given the holiday weekend which will likely increase boating activity. This will especially be the case on Monday as conditions on the lower Great Lakes will likely deteriorate. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/RSH NEAR TERM...AR/RSH SHORT TERM...SW LONG TERM...SW AVIATION...AR/RSH MARINE...TMA
Hazardous weather outlook, May 25, 4:55 AM EDT, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 455 AM EDT Sat May 25 2024 NYZ001>008-010>014-019>021-085-260900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 455 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Thunderstorms this afternoon and early evening will generate heavy rain. Some storms could be strong with hail and gusty winds over 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms on Monday will generate heavy rain. There will be the risk that some storms could be strong to severe with damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-260900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 455 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 25, 10:41 AM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1041 AM EDT Sat May 25 2024
NYZ003-011>013-251545-
Livingston NY-Wyoming NY-Genesee NY-Monroe NY-
1041 AM EDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WYOMING...NORTHERN
LIVINGSTON...SOUTHEASTERN GENESEE AND SOUTHWESTERN MONROE COUNTIES
THROUGH 1145 AM EDT...
At 1040 AM EDT, Doppler radar was tracking a strong thunderstorm near
Attica, or 11 miles southeast of Darien Lakes State Park, moving east
at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Geneseo, Le Roy, Warsaw, Avon, Attica, Pavilion, Caledonia,
Scottsville, Hemlock, Varysburg, York, Stafford, Livonia, Covington,
Alexander, Leicester, Wyoming, East Bethany, Bethany Center, and
South Lima.
This includes the following highways...
Interstate 390 between exits 8 and 10.
Interstate 90 near exit 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4272 7830 4285 7838 4309 7783 4279 7760
TIME...MOT...LOC 1440Z 254DEG 15KT 4283 7822
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ReynoldsSpecial weather statement, May 25, 11:25 AM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1125 AM EDT Sat May 25 2024
NYZ002>004-011>014-251630-
Ontario NY-Livingston NY-Wyoming NY-Orleans NY-Wayne NY-Genesee NY-
Monroe NY-
1125 AM EDT Sat May 25 2024
...STRONG THUNDERSTORMS WILL IMPACT WAYNE...EASTERN WYOMING...
LIVINGSTON...ORLEANS...GENESEE...MONROE AND ONTARIO COUNTIES THROUGH
1230 PM EDT...
At 1124 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Avon, or 8 miles north of Geneseo, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Geneva, Canandaigua,
Brockport, Geneseo, East Rochester, Medina, Albion, Hilton, Webster,
Fairport, Brighton, Gates-North Gates, Hamlin Beach State Park,
Letchworth State Park, and Darien Lakes State Park.
This includes the following highways...
Interstate 390 between exits 6 and 12.
Interstate 90 between exits 42 and 48A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4259 7825 4310 7847 4337 7846 4339 7849
4341 7800 4339 7775 4328 7754 4332 7738
4333 7717 4331 7698 4302 7685 4301 7696
4276 7697 4276 7731 4264 7737 4255 7806
TIME...MOT...LOC 1524Z 246DEG 30KT 4291 7775
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PPSpecial weather statement, May 25, 11:41 AM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1141 AM EDT Sat May 25 2024
NYZ001-010>012-251645-
Wyoming NY-Genesee NY-Niagara NY-Northern Erie NY-
1141 AM EDT Sat May 25 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WYOMING...
NORTHEASTERN ERIE...NIAGARA AND SOUTHWESTERN GENESEE COUNTIES THROUGH
1245 PM EDT...
At 1140 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles west of Niagara Falls, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Kenmore, Depew, Tonawanda, Amherst,
Lancaster, Williamsville, Darien Lakes State Park, Grand Island,
Elma, Newfane, Pendleton, and Marilla.
This includes Interstate 90 between exits 49 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4340 7864 4341 7846 4308 7846 4285 7837
4279 7885 4295 7892 4296 7896 4300 7902
4306 7900 4308 7908 4311 7906 4312 7907
4315 7904 4325 7906 4330 7909
TIME...MOT...LOC 1540Z 229DEG 24KT 4308 7927
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PPSpecial weather statement, May 25, 12:06 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1206 PM EDT Sat May 25 2024
NYZ010-012-019-020-085-251700-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-Wyoming NY-
Northern Erie NY-
1206 PM EDT Sat May 25 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN WYOMING...CATTARAUGUS...
ERIE AND CHAUTAUQUA COUNTIES THROUGH 100 PM EDT...
At 1205 PM EDT, Doppler radar was tracking a line of strong
thunderstorms near Findley Lake, or 13 miles east of Erie, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Seneca, Jamestown, Olean, Dunkirk, Fredonia, Hamburg, East
Aurora, Salamanca, Allegany State Park, Evans, Boston, Eden,
Springville, Bennington, Colden, Orchard Park, Westfield, Lakewood,
Gowanda, and Silver Creek.
This includes the following highways...
Interstate 90 between exits 56 and 60.
Interstate 86 between exits 4 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4229 7974 4258 7916 4278 7895 4286 7837
4253 7824 4252 7831 4200 7831 4200 7976
TIME...MOT...LOC 1605Z 227DEG 23KT 4210 7983
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PPThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:41 AM EDT | Special Weather Statement | BUF | Genesee | 64 min |
| May 25, 11:25 AM EDT | Special Weather Statement | BUF | Genesee, Livingston, Monroe, Ontario, Orleans, Wayne and 1 more | 65 min |
| May 25, 11:41 AM EDT | Special Weather Statement | BUF | Niagara | 64 min |
| May 25, 11:55 AM EDT | Special Marine Warning | BUF | 50 min | |
| May 25, 12:06 PM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua, Erie | 54 min |
| May 25, 12:15 PM EDT | Special Marine Warning | BUF | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.